New Mexico, 2020Tornado and Flash Flood in New Mexico, July 4, 2020
July 4, 2020 · NWS ABQ · 2 events in 2 counties and zones
Abundant moisture streaming into eastern New Mexico from the Gulf Coast and northern Mexico interacted with a weak shortwave trough approaching from the west to produce scattered showers and thunderstorms over the region on July 4, 2020. Showers and storms first developed along the central mountain chain then spread southeast into the eastern plains where very heavy rainfall, strong wind gusts,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture streaming into eastern New Mexico from the Gulf Coast and northern Mexico interacted with a weak shortwave trough approaching from the west to produce scattered showers and thunderstorms over the region on July 4, 2020. Showers and storms first developed along the central mountain chain then spread southeast into the eastern plains where very heavy rainfall, strong wind gusts, hail, and frequent lightning impacted the region. A series of slow-moving storms developed over the Pine Lodge burn scar in Lincoln County and dumped an estimated one to two inches of rain over the area. Flash flooding was observed along NM-246 between mile markers 30 and 31 with up to 12 inches of water, mud, and debris over the roadway across a 30 yard stretch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:09 PM MST, 51 minutes earlier.
Area forecast discussion, Jul 4, 2:09 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
309 PM MDT Sat Jul 4 2020
.SYNOPSIS...
Scattered to numerous thunderstorms will continue this afternoon into
the evening across the Land of Enchantment. Main hazards include
gusty winds, small hail, and brief downpours. Scattered thunderstorms
will be possible again Sunday and Monday, mainly east of the central
mountain chain. Drier air moves in by midweek as high pressure
centers over New Mexico. Hot and dry conditions will prevail through
the end of the week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Crop of mainly scattered showers and thunderstorms east of the
divide will shift eastward this evening. Most activity after dark
will be confined to locations east of the central mountain chain
where at least isolated storms will continue until the early morning
hours Sunday. Center of the upper-level high shifts nwwd to near the
bootheel by sunrise Sunday. West winds on the northern periphery of
the high result in drier air moving into the western half of the
state. Isolated showers and storm will develop west of the central
mountain chain but likely be weak and short-lived after entraining
dry air. Favored area for afternoon showers and storms will be along
and east of the central mountain chain as well as over the Tusas
Mountains, southeastward to the eastern Jemez. Scattered to perhaps
numerous storm coverage will favor the northeast quarter of the
state late Sunday afternoon which are forecast to slide southward
down the eastern plains during the evening hours. A few of the
storms could become strong to briefly severe Sunday evening as they
propagate southward through eastern NM.
LONG TERM...(MONDAY THROUGH SATURDAY)...
High pressure remains parked over the SW, with weakening flow aloft.
The moisture axis pivots along the central mountain chain, creating
the greatest chance of thunderstorms developing along the Sangre de
Cristo's and pushing eastward. Meanwhile, dry air will intrude
across the west, decreasing precipitation chances across most of the
forecast area moving into Tuesday. NW flow aloft will help to
enhance thunderstorm potential over the northeast and Sacramento
Mountains, however chances will remain isolated as the high works to
shutdown the moisture plume by Tuesday night.
Models continue to depict the high elongating into Wednesday but have
backed off on its strength, with some suggestion that moisture may
reenter from northern Mexico. This return flow is short lived
however, with the models all continuing to elongate and
strengthen the high, thus diverting moisture away from NM. The ECMWF
continues to be the more bullish on the high's strength, coming in
at near 600 dm by Friday afternoon, with agreement in intensity from
the CMC by Saturday. While the ECMWF parks the high over the SW, the
CMC pulls it northward, bringing the possibility of moisture from
northern Mexico into the Land of Enchantment by the weekend.
Meanwhile, the GFS progs the high to eject east, pulling moisture
from northern Mexico into AZ and western NM. In light of the
disagreement, placed PoPs in the SW mtns and the southern portion of
the Sacramentos for Friday. Regardless of moisture availability, the
pattern is conducive to above normal temperatures. Downsloping and
compressional warming will create temperatures above the century mark
across much of the eastern plains, with the rest of northern and
central NM experiencing temperatures 5-10 degrees above normal.
33/12
&&
.FIRE WEATHER...
While not an idealized monsoon moisture plume from the south, a
monsoon pattern has set up with relatively long-lived higher
dewpoint temperatures the rule mainly east of the divide. Some of
the dry air over eastern AZ and far western NM will move in and
result in less storm coverage west of the Rio Grande Valley Sunday
afternoon with an uptick in storm coverage forecast for Monday.
Storms will favor the central mountains east through the remainder
of next week with Thursday looking like a down day most places. High
temperatures will remain slightly above average for early July.
33
&&
.AVIATION...
18Z TAF CYCLE
Scattered thunderstorm coverage is forecast east of the Continental
Divide this afternoon/early evening with isolated activity west. All
storms will be fairly slow moving and capable of small hail, gusty
downburst winds, and brief heavy rain, especially east of the central
mtn chain. Scattered thunderstorm activity will continue for much of
eastern New Mexico into the early morning hours Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 60 96 61 97 / 0 0 0 0
Dulce........................... 50 90 50 92 / 10 20 10 10
Cuba............................ 56 91 56 90 / 10 10 0 10
Gallup.......................... 55 94 54 94 / 5 5 0 0
El Morro........................ 54 90 53 89 / 0 10 0 5
Grants.......................... 54 91 55 92 / 0 10 0 5
Quemado......................... 56 89 56 90 / 5 10 0 5
Magdalena....................... 61 90 61 90 / 10 10 5 20
Datil........................... 57 88 57 88 / 0 10 0 10
Reserve......................... 54 94 54 95 / 5 10 0 5
Glenwood........................ 66 97 66 99 / 0 10 0 5
Chama........................... 48 82 49 85 / 20 30 10 20
Los Alamos...................... 59 86 61 86 / 20 30 10 30
Pecos........................... 57 85 58 83 / 30 40 10 50
Cerro/Questa.................... 53 82 54 84 / 50 60 20 50
Red River....................... 47 73 47 75 / 50 70 20 60
Angel Fire...................... 43 76 43 78 / 50 60 20 60
Taos............................ 51 87 52 87 / 40 50 20 40
Mora............................ 52 82 53 82 / 40 60 20 60
Espanola........................ 59 92 60 93 / 20 30 10 20
Santa Fe........................ 58 87 60 87 / 20 30 10 40
Santa Fe Airport................ 57 90 58 90 / 20 30 10 30
Albuquerque Foothills........... 66 93 66 94 / 20 20 5 20
Albuquerque Heights............. 68 95 66 95 / 20 10 5 10
Albuquerque Valley.............. 64 97 62 97 / 20 10 5 10
Albuquerque West Mesa........... 66 96 64 97 / 20 10 5 10
Belen........................... 62 98 63 97 / 20 10 5 10
Bernalillo...................... 63 96 62 97 / 20 20 5 20
Bosque Farms.................... 62 97 61 96 / 20 10 5 10
Corrales........................ 64 97 62 97 / 20 10 5 10
Los Lunas....................... 62 97 61 97 / 20 10 5 10
Placitas........................ 64 92 64 92 / 30 20 10 20
Rio Rancho...................... 65 96 64 96 / 20 10 5 10
Socorro......................... 65 99 66 99 / 20 10 5 10
Sandia Park/Cedar Crest......... 59 89 59 87 / 20 20 10 20
Tijeras......................... 57 92 57 90 / 20 20 5 20
Edgewood........................ 55 91 56 90 / 20 20 10 30
Moriarty/Estancia............... 55 93 55 91 / 20 20 10 30
Clines Corners.................. 55 87 57 86 / 40 30 10 30
Mountainair..................... 57 90 58 89 / 20 20 10 30
Gran Quivira.................... 57 90 59 89 / 20 20 10 30
Carrizozo....................... 64 94 64 93 / 30 30 10 30
Ruidoso......................... 58 86 58 84 / 30 40 10 40
Capulin......................... 55 80 55 83 / 70 70 30 40
Raton........................... 54 86 55 88 / 70 70 30 40
Springer........................ 55 86 55 87 / 60 70 30 40
Las Vegas....................... 53 84 54 84 / 50 50 20 40
Clayton......................... 62 85 61 86 / 80 70 40 30
Roy............................. 58 85 59 85 / 70 70 30 30
Conchas......................... 64 92 64 93 / 70 50 30 20
Santa Rosa...................... 63 90 64 91 / 60 40 20 20
Tucumcari....................... 65 94 66 93 / 70 40 30 20
Clovis.......................... 64 91 64 90 / 60 40 40 20
Portales........................ 66 93 66 92 / 50 30 40 20
Fort Sumner..................... 66 93 66 94 / 60 30 20 10
Roswell......................... 70 100 70 98 / 30 30 10 20
Picacho......................... 63 90 63 91 / 30 40 10 30
Elk............................. 61 88 60 87 / 30 40 10 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
33/12
Hazardous weather outlook, Jul 4, 2:24 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
324 AM MDT Sat Jul 4 2020
NMZ201>241-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
324 AM MDT Sat Jul 4 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal risk for a few strong to severe storms over
northeastern NM with frequent lightning, hail, and wind being the
main hazards. Strong storm outflows will likely bring strong east
canyon winds to Santa Fe and Albuquerque this evening, likely
impacting outdoor Fourth of July activities.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a marginal risk for a few strong to severe storms over
northeastern NM Sunday afternoon with frequent lightning, hail, and
wind being the main hazards. This risk may arise again Monday
afternoon across northeastern NM.
Heat builds in through New Mexico for the middle to latter portions
of next week with 100s likely for parts of eastern New Mexico and
the lower Rio Grande Valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
In the hours before
Special weather statement, Jul 4, 11:35 AM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1235 PM MDT Sat Jul 4 2020
NMZ211-217-218-041900-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
1235 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTHEASTERN RIO
ARRIBA...NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES
UNTIL 100 PM MDT...
At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Los Alamos, moving east at 25 mph.
Dime size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument and Frijoles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3578 10644 3595 10644 3598 10618 3572 10618
TIME...MOT...LOC 1835Z 273DEG 21KT 3586 10632
Guyer
Special weather statement, Jul 4, 12:34 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
134 PM MDT Sat Jul 4 2020
NMZ227-042000-
Johnson and Bartlett Mesas Including Raton Pass-
134 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
200 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Raton Pass, or 11 miles west of Raton, moving
southeast at 15 mph.
Nickel size hail and wind gusts of 50 mph will be possible with this
storm.
This storm will impact State Road 555 through Potato Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on State Road 555 may create very slick
and hazardous driving conditions.
&&
LAT...LON 3677 10462 3687 10478 3699 10470 3699 10449
TIME...MOT...LOC 1932Z 300DEG 11KT 3690 10464
Guyer
Special weather statement, Jul 4, 1:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT Sat Jul 4 2020
NMZ226-239-042100-
Eastern Lincoln County-South Central Mountains-
242 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Patricio, or 17 miles east of Ruidoso, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Patricio and Glencoe.
This includes Highway 380 between Mile Markers 104 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3330 10532 3331 10549 3343 10549 3343 10528
3330 10528
TIME...MOT...LOC 2041Z 273DEG 9KT 3334 10537
GuyerSpecial weather statement, Jul 4, 1:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT Sat Jul 4 2020
NMZ227-042100-
Johnson and Bartlett Mesas Including Raton Pass-
244 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 300 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 11 miles west of Des Moines, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Folsom and Capulin.
This includes Highway 64 between Mile Markers 365 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3670 10423 3687 10415 3688 10388 3661 10402
TIME...MOT...LOC 2044Z 284DEG 13KT 3677 10403
Guyer
Special weather statement, Jul 4, 1:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Sat Jul 4 2020
NMZ211-042115-
Jemez Mountains-
252 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND
NORTHEASTERN SANDOVAL COUNTIES UNTIL 315 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fenton Lake State Park, or 17 miles east of Cuba, moving east at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fenton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3585 10679 3604 10676 3604 10655 3585 10657
TIME...MOT...LOC 2052Z 276DEG 12KT 3595 10665
Guyer
Special weather statement, Jul 4, 2:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
354 PM MDT Sat Jul 4 2020
NMZ227-230-042215-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
354 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
415 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Des Moines, moving northeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Des Moines.
This includes Highway 64 between Mile Markers 380 and 393.
&&
LAT...LON 3662 10392 3669 10399 3682 10385 3667 10373
TIME...MOT...LOC 2154Z 244DEG 6KT 3670 10388
Guyer
Flash Flood, Lincoln
- When
- July 4, 3:00 PM MST to 3:45 PM MST
- Where
- Lincoln County, 3.09 mi NNE of Pine Lodge to 2.88 mi NE of Pine Lodge
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.657, -105.221
Eight to 12 inches of water, mud, and debris flowed over NM-246 between mile markers 30 and 31. NMDOT was dispatched to clean up the roadway.
Tornado, Union
- When
- July 4, 3:30 PM MST to 3:32 PM MST
- Where
- Union County, 9.82 mi N of Sofia to 9.77 mi N of Sofia
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.590, -103.850
A brief tornado touched down over rural countryside 12 miles west of Grenville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, July 4, 2020EF2 · 32 events
- Flash Flooding and Hail in North Dakota, July 4, 2020$600,000 · 63 kt wind · 6 events
- Damaging Winds in North Dakota, July 4 to 5, 2020$100,000 · 70 kt wind · 8 events
- Flood and Hail in South Dakota, July 4 to 5, 20201.25 in hail · 26 events
- Hail and Damaging Winds in Montana, July 4, 20201.75 in hail · 14 events
- Hail and Damaging Winds in North Dakota, July 4, 2020$6,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 4, 20207 events
- Flash Flooding and Heavy Rain in Missouri, July 4, 20205 events
- Wildfire in California, July 4 to 13, 20204 events
- Flash Flood and Damaging Wind in Colorado, July 4, 202050 kt wind · 4 events
- Tornado and Hail in Minnesota, July 4, 2020EF0 · 4 events
- Hail and Damaging Winds in Texas, July 4, 20201.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891441, 891442.